MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Overheating of Device (1437); Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that patient was plugging in their universal battery charger (ubc) into their camper and later on heard a pop and what smelled like smoke coming from the ubc.The ubc then alarmed and turned off.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the universal battery charger (ubc) no longer functioning as intended was confirmed via analysis of the returned ubc.The returned ubc was evaluated by service depot and during testing the returned ubc was powered on and the unit booted up; however, upon powering on the unit, a red light illuminated on channels 2 and 3.The unit was then disassembled to inspect the internal components revealing that multiple components in channels 2 and 3 of the main printed circuit board (pcb) had become damaged; this would result in the red light illuminating on channels 2 and 3.A black residue was also observed surrounding the damaged components; this is consistent with the reported event of a smoke like smell coming from the ubc.Due to the observed damage to the pcb, no further testing was performed, and no repairs were performed.It was noted that the customer no longer wanted the unit back and it was agreed to scrap the damaged unit.The root cause of the reported event could not be conclusively determined through this analysis.Heartmate ubc instructions for use (rev.B) provides an overview of how to use and care for the ubc.Section 5 ¿monitoring performance¿ covers all faults, including charger pocket faults, and the actions to take when a fault occurs.Heartmate 3 instructions for use (rev.C) section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook (rev.D) section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms, including faults that occur on the ubc, and the actions to take if the faults do no resolve.The patient handbook and the instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed, and the records revealed that the universal battery charger (ubc), serial number (b)(6), was manufactured in accordance with manufacturing and qa specifications.The ubc was shipped to the customer on 09sep2010.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19766726
Report Number2916596-2024-04711
Device Sequence Number8541555
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)100831
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2024
Supplement Date Received by Manufacturer09/10/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight91 KG
Patient EthnicityNon Hispanic
Patient RaceWhite